Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


trizivir.....euwwwwwww
Dec 24, 2004

hi, im 27/male. currently on trizivir. ive been on it for 2 months and i dont like it at all. my biological clock is messed up and my energy is low. i didnt feel this way when i was on (kaletra + combivir) for 6 months or (stocrin+epivir+zerit) for 2 months. my doctor decided to get me off the kaletra combo cos my viral load dropped from 1 million+ to UD so fast and cd4 rose from 250 to 850 within 4 months, so he thought i didnt need that strong combo anymore. as for the second combo, the nuerological side effects of the stocrin were abit too much to handle , thats why he switched me to the trizivir. but having tried both, i prefer the stocrin combo to this one, but my doctor insists i try to tollerate this one cos he believes it has less side effects for the long term. is that true? and also, is it true that zerit causes facial wasting and othe side effects that has made it a less attractive choice among doctors? im seeing my doctor next week and i wanna insist i change the trizivir. what would u suggest i do? go back to the stocrin or try smthing new alltogether? thanks for taking the time to read this. i hope i didnt bore u.

Response from Dr. Frascino

Hi,

Bore me? No, not at all. Listening to Dubya defend Rummy's dummy decisions about the war in Iraq bores me, not giving HIV advice.

Regarding your question about long-term side effects, it's difficult to give a firm answer, because most of these drugs haven't been around long enough to really comment about long-term toxicities. Here's what we do know. Zerit has been associated with an increased incidence of lipoatrophy (facial wasting), so it is best to avoid this if possible until we understand more about the possible connection. Stocrin has "neurological" side effects in over half of those who take it. However, these problems are usually transient and often resolve spontaneously within six to eight weeks. Trizivir is not as potent as other combinations. Sometimes it's well tolerated, but other times it's not due to the AZT component (nausea, anemia, fatigue, etc.) or Abacavir component (hypersensitivity reaction, fatigue, etc.). If you've tried it for two months and still feel it's ". . . . euwwwww," then a change in therapy may well be warranted. There may well be a variety of options open to you, depending on whether you've developed resistance to any antiretroviral drugs. Ask your doctor for a list of all your options and an explanation of the pros and cons of each regimen. Switching from one potent HAART regimen to another is usually not a problem when your viral load is well suppressed (hopefully to undetectable levels). "Quality of life" needs to be factored into any treatment regimen.

Overall I'm not a fan of Trizivir or even the concept of using three drugs from the same drug class, but that's just one man's opinion. Talk to your HIV specialist. And don't worry about boring him either. These decisions aren't easy and when it comes to finding the optimal HIV regimen, the adage should always be "one size fits one!"

Good luck! Stay well.

Dr. Bob


Previous
Muscle aches - HIV induced???
Next
Procrit

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement